Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 8, 2003, 6:09 AM EDT for Westmoreland County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 6:09 AM EDT (10:09 UTC)
- Expired
- May 8, 2003, 7:15 AM EDT
- In force
- 66 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 10.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
497
WUUS51 KPBZ 081009
SVRPBZ
PAC129-081115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
609 AM EDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTMORELAND COUNTY IN PENNSYLVANIA
* UNTIL 715 AM EDT
* AT 609 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF WEST NEWTON...MOVING EAST AT 35
MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
CALUMET-NORVELT...
LIGONIER...
NEW STANTON...
WEST NEWTON...
YOUNGWOOD...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
LAT...LON 4024 7979 4015 7983 4015 7953 4009 7933
4025 7912What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:40 AM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 8, 2:40 AM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 240 AM EDT THU MAY 8 2003 SW MOVING ACROSS OH EARLY THIS MORNING IS GIVING A NUDGE TO NEARLY STATIONARY FRONT AND PUSHING IT SOUTHWARD. MODELS SIMILAR IN BRINGING AN END TO PRECIP BY THE AFTERNOON AS DRIER AND MORE STABLE AIR MOVES IN. HOWEVER I AM CONCERNED THAT THERE COULD BE SOME REDEVELOPMENT IN MY SOUTH THIS AFTERNOON ALONG FRONTAL BOUNDARY. ESPECIALLY SINCE LIS WILL BE AROUND -3 THIS AFTERNOON WITH SOME LL MCONV ALONG BOUNDARY AND NW FLOW ALOFT. FOR NOW WILL LEAVE OUT MENTION BUT WILL NOTIFY NEXT SHIFT OF MY THINKING. DRY NIGHT TONIGHT AHEAD OF NEXT DEVELOPING WAVE ON FRIDAY. ELEMENTS COMING TOGETHER...AT LEAST ON META SOLUTION FOR A POSSIBLE SEVERE WEATHER EVENT ON FRIDAY. MOST INDICES ON FRIDAY ARE POINTING TOWARDS SEVERE WEATHER DEVELOPING ALONG WF BOUNDARY. I AM STARTING TO THINK THAT FLOODING COULD BE A REAL THREAT FRIDAY NIGHT WITH WEAK FLOW AND PLENTY OF LL MOISTURE TO TAP INTO. IT APPEARED YESTERDAY THAT SAT WOULD BE A PRETTY NICE DAY. HOWEVER IT SEEMS NOW AS IF GFS WANTS TO DEVELOP AN MCS ALONG WF AS IT PASSES BACK THROUGH THE AREA. WE FINALLY SEE A LARGE HIGH BY NEXT WEEK. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. RRR
Hazardous weather outlook, May 8, 5:01 AM EDT, 1 hour 8 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 501 AM EDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY...MAINLY DURING THE MORNING HOURS. THE STORMS COULD PRODUCE SMALL HAIL...HEAVY DOWNPOURS AND WIND GUSTS IN EXCESS OF 40 MPH. HOWEVER...NONE ARE EXPECTED TO REACH SEVERE LEVELS. .DAYS TWO THROUGH SEVEN... ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED DURING THE DAY TWO THROUGH SEVEN PERIOD. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 8, 2:30 AM EDT, 3 hours 39 minutes before
OHZ049-050-PAZ029-WVZ002-003-080800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 230 AM EDT THU MAY 8 2003 ...THUNDERSTORM UPDATE... THUNDERSTORMS WITH HEAVY RAIN HAVE BROUGHT MORE THAN 2 INCHES OF RAIN TO PARTS OF HARRISON COUNTY OHIO. IN WESTERN AND CENTRAL HARRISON COUNTY, THE RAIN MAY BRING HEFLING RUN, MCFADDEN RUN, AND SLAB CAMP RUN TO NEAR BANKFULL. THE THUNDERSTORMS HAVE BEGUN TO MOVE EASTWARD ACROSS SOUTHERN JEFFERSON COUNTY OHIO, AND BROOKE AND OHIO COUNTIES WEST VIRGINIA, INTO THE CENTRAL PART OF WASHINGTON COUNTY PENNSYLVANIA. THESE AREAS CAN ALSO GET 2 OR MORE INCHES OF RAIN BY 5 AM. BEWARE OF PONDED WATER ON ROADS AND IN LOWLYING PLACES.
Special weather statement, May 8, 4:00 AM EDT, 2 hours 9 minutes before
OHZ040-080900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 400 AM EDT THU MAY 8 2003 ...THUNDERSTORMS MOVING THROUGH CARROLL COUNTY... THUNDERSTORMS WHICH WILL PRODUCE SMALL HAIL AND HEAVY DOWNPOURS ARE MOVING THROUGH PORTIONS OF NORTHERN CARROLL COUNTY. AT 4AM THE THUNDERSTORMS WERE LOCATED JUST NORTH OF DELLROY AND WILL CONTINUE EASTWARD TOWARD CARROLLTON. WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE AS WELL.
Special weather statement, May 8, 5:15 AM EDT, 54 minutes before
PAZ029-081015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 515 AM EDT THU MAY 8 2003 ...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS... THUNDERSTORMS PRODUCING HEAVY DOWNPOURS AND WINDS IN EXCESS OF 40 MPH WILL MOVE THROUGH NORTHERN WASHINGTON COUNTY. THESE STORMS WILL MOVE THROUGH CANONSBURG BY 530 AM AND THEN INTO SOUTHERN ALLEGHENY AND WESTERN WESTMORELAND COUNTIES BY 545 AM.
Special weather statement, May 8, 5:53 AM EDT, 16 minutes before
PAZ021-029-030-032-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 553 AM EDT THU MAY 8 2003 ...THUNDERSTORM UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A THUNDERSTORM WITH HEAVY RAIN, HAIL, GUSTY WIND, AND FREQUENT CLOUD TO GROUND LIGHTNING, WILL BE MOVING THROUGH EASTERN WASHINGTON COUNTY, SOUTHEASTERN ALLEGHENY COUNTY UNTIL 6:30 AM. THE STORM WILL THEN MOVE THROUGH SOUTHERN WESTMORELAND COUNTY AND NORTHERN FAYETTE COUNTY UNTIL AROUND 8:00 AM. BEWARE OF WIND GUSTS OVER 40 MPH AND HAIL HALF INCH IN SIZE. RAIN AMOUNTS OVER 1 INCH CAN CAUSE PONDING ON ROADS AND IN LOWLYING AREAS.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.